Psychotropics: Studies Examine Links with Falls, Hip Fracture

March 15, 2013 | Aging Services Risk, Quality, & Safety Guidance

Preview

​Three recent studies have examined links between psychotropic medications and falls or hip fracture. First, a study in the March 2013 issue of the Journal of the American Medical Directors Association examined injurious and noninjurious falls associated with different types of psychotropic medications in 4,502 residents living in the 41 facilities of a Spanish nursing home chain. Memantine, long-half-life benzodiazepines, atypical neuroleptics, cholinesterase inhibitors, antidepressants, and short- and middle-half-life benzodiazepines were associated with total falls. Long-half-life benzodiazepines, typical neuroleptics, and atypical neuroleptics were associated with injurious falls. In addition, the use of two or more psychotropics was linked to both total and injurious falls. Second, a study published February 22, 2013, in BMC**Geriatricsexamined falls in 851 residents of two nursing homes seven days before and seven days after a new prescription for or an increase in dose of an antidepressant, antipsychotic, or benzodiazepine.

Access Full Content

Contact us today at 610.825.6000.